Cookies?
Library Header Image
LSE Research Online LSE Library Services

The supermarket model with bounded queue lengths in equilibrium

Brightwell, Graham, Fairthorne, Marianne and Luczak, Malwina J. (2018) The supermarket model with bounded queue lengths in equilibrium. Journal of Statistical Physics, 173 (3-4). pp. 1149-1194. ISSN 0022-4715

[img]
Preview
Text - Published Version
Available under License Creative Commons Attribution.

Download (696kB) | Preview

Identification Number: 10.1007/s10955-018-2044-7

Abstract

In the supermarket model, there are n queues, each with a single server. Customers arrive in a Poisson process with arrival rate λn , where λ=λ(n)∈(0,1) . Upon arrival, a customer selects d=d(n) servers uniformly at random, and joins the queue of a least-loaded server amongst those chosen. Service times are independent exponentially distributed random variables with mean 1. In this paper, we analyse the behaviour of the supermarket model in the regime where λ(n)=1−n−α and d(n)=⌊nβ⌋ , where α and β are fixed numbers in (0, 1]. For suitable pairs (α,β) , our results imply that, in equilibrium, with probability tending to 1 as n→∞ , the proportion of queues with length equal to k=⌈α/β⌉ is at least 1−2n−α+(k−1)β , and there are no longer queues. We further show that the process is rapidly mixing when started in a good state, and give bounds on the speed of mixing for more general initial conditions.

Item Type: Article
Official URL: https://link.springer.com/journal/10955
Additional Information: © 2018 The Author(s)
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
Sets: Departments > Mathematics
Date Deposited: 09 Jul 2018 11:26
Last Modified: 02 Jul 2019 14:21
Projects: EP/J004022/1, EP/J004022/2
Funders: EPSRC Leadership Fellowship
URI: http://eprints.lse.ac.uk/id/eprint/89150

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics